Hail, McIntosh
- When
- April 25, 5:29 PM EST to 5:30 PM EST
- Where
- McIntosh County, 3.14 mi NW of Townsend
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.560, -81.570
A McIntosh County emergency manager reported 0.75 inch size hail.
Strong diurnal heating along with a weak sea breeze circulation led to a few strong to severe thunderstorms during late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
Strong diurnal heating along with a weak sea breeze circulation led to a few strong to severe thunderstorms during late afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 25, 2:44 PM EST, 2 hours 45 minutes earlier.
Area Forecast Discussion National Weather Service Charleston SC 344 PM EDT Tue Apr 25 2023 .SYNOPSIS... High pressure will pass to our north today, then translate offshore. A series of storm systems will bring impacts to our area through the end of the week, possibly into early next week. High pressure will then return next week. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... At mid-afternoon, KCLX detected at least scattered showers and isolated thunderstorms across NE GA. Satellite indicated a few clusters of towering cumulus clouds across the SC Lowcountry. As a weak sea breeze develops this afternoon, pushing slowly inland through the rest of the afternoon. HRRR and RAP forecast CAPE to range between 1000-1500 J/kg during the heat of this afternoon across SE GA. Recent runs of the CAMs indicate that isolated to scattered showers and thunderstorms will develop across SE GA, then tracking NE across the SC Lowcountry before dissipating. PoPs have been configured to show scattered to numerous showers and isolated thunderstorms over SE GA, with coverage expected to tail off as the convection moves over the SC Lowcountry. Instability across the forecast area should rapidly decrease following sunset this evening. Any lingering showers should dissipate 1 to 2 hours following sunset. Showers may persist well offshore, within an area of moisture convergence along the edge of the sfc ridge. Using a blend of MOS, low temperatures are forecast to range from the low to mid 50s inland to the upper 50s along the coast. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... Wednesday: A closed low over the James Bay will start to shear apart with a wave over the central United States moving east. As this occurs, surface high pressure over the Great Lakes will head east towards New England and start to loose cohesion. Towards SC/ GA a weak coastal trough will form and begin to push inland. When this happens, there tends to be more coverage in showers than high res guidance alone would support. PWATs are already above 1.00" across GA with coverage being fairly robust today (Tuesday), so given that have kept chance PoPs in the forecast. Expect high temperatures in the mid to upper 70s with a noticeable rise in humidity compared to the previous days. Thursday/ Friday: The closed low that was over the central United States on Wednesday will be pushing east and filling Thursday with fragments of PV rapidly approaching the region. 850 MB temperatures rise slightly to around 10/11 degrees C which support high temperatures near 80 degrees in many locations. The main question for Thursday will be the chance of precipitation. As of current, most of the morning and early afternoon looks dry as mid-level heights slightly rise thanks to the approaching wave. The rising heights can be seen not only at 500 MB, but also in the forecast soundings. The NAM shows multiple capping inversions in place, while the GFS also shows modest mid-level capping. By Thursday night, the open wave and core of the DCVA will approach from the west. Height falls with the system are weak (around 20/40 m), but still appear sufficient. There is some elevated instability across the region Thursday night/ Friday morning, which would support mostly showers with some embedded thunder. Friday morning, widespread showers with some thunder will be ongoing across the region with a weak surface low trying to form across northwestern SC. The wave axis will pass the region Friday afternoon, with guidance generally showing a quicker end to the precipitation than previous model runs. Behind the wave, there really isn't a push of dry air though, and suppression of precipitation will really only come from weak downslope flow and DAVA. Given this, have kept a general downward trend in the PoPs, but the precipitation will likely fall off initially rather quickly, with redevelopment possible in the afternoon. Expect high temperatures mostly in the mid to upper 70s. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... The extended forecast continues to be advertised by an initial active pattern with multiple wave forecast to impact the region. This will mainly be driven by wave breaking in southern Canada with a closed low pressure forming near the Great Lakes. Global ensembles show high confidence in this occurring, but low confidence on the southern periphery and associated waves of energy. Friday night into Saturday, a weak mid-level wave will ejecting northeast towards North Carolina with precipitation slowly clearing the region from west to east. Guidance is showing the potential for some afternoon development (towards GA and along the coast), which is possible given that the vertical moisture profile is likely not to change that much. Behind the wave Saturday, temperatures will warm into the 80s with widespread dewpoints in the 60s (making for a muggy and warm day). The vertically stacked low pressure over the Great Lakes on Sunday will begin to modulate as a potent wave dives southeast around the backside of the low. The wave will then eject across the region on Sunday. The exact timing of the low and associated precipitation remains low confidence as the GFS has slowed down relative to the other global guidance. Overall the agreement is fairly good, but the deterministic GFS does appear to be a slight outlier here (supported by the WPC EOF/ Cluster Phase Space diagrams). Given this, have kept the forecast towards the slower ECMWF/ CMC solution. It should be noted, that the wave will be taking on a slightly negative tilt at this time, and depending upon the timing of the surface low there could be a threat of severe weather Sunday. Stay tuned to the forecast as further refinements are made. A cold front will then cross the region on Monday, with cooler and drier conditions persisting through Tuesday. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... Prior to the 18Z TAFs, KCLX detected a cluster of showers and isolated thunderstorms near KSAV. The KSAV TAF will be initialized with a mention of VCSH, TEMPO for TSRA from 19-23Z. Based on the expected timing and placement of the sea breeze and radar trends, the KCHS and KJZI TAFs will also feature TEMPOs from 19-23Z for SHRA. Winds at the terminals are forecast to remain from the east until this evening, with occasional gusts into the upper teens. Winds will shift from the NE and decrease to around 5 kts with VFR ceilings. MVFR ceilings are expected to develop along a sfc ridge Wednesday morning. Extended Aviation Outlook: Wednesday - Thursday: A coastal trough will move onshore Wednesday which will allow for some transient MVFR cigs/ vsbys (esp. towards KSAV), but mostly VFR conditions are forecast with winds slowly veering around from the east. Thursday afternoon, winds will veer around from the southeast with mostly VFR conditions forecast. Friday: Late Thursday night into early Friday morning showers with embedded thunder will be crossing overhead with mostly IFR conditions forecast. As the wave heads east, cigs will try to recover to MVFR/ VFR but will likely be chaotic through the day. Winds turning from the west/ northwest Friday afternoon. Saturday: VFR conditions with showers and thunderstorms coming to a close. There is a slight chance of showers across the southern zones, but confidence remains low here. Sunday: Southwest winds 15 to 20 kts with gusts up to 25 kts. IFR/ MVFR conditions as surface low pressure approaches from the west. Widespread showers with embedded thunderstorms. && .MARINE... A weak sfc ridge will remain across the marine zones tonight. The pattern should yield NE winds, generally 10 to 15 kts with gust to 20 kts. Seas are forecast to range between 2-4 ft. Extended Marine: A series of storm systems will bring some impacts to the waters. The first will be on Wednesday as a coastal trough slowly translates onshore with some gusts approaching 20 kts Wednesday afternoon. By Friday, another mid-level disturbance will approach the waters with waves building 3 to 5 ft. Seas and winds will then start to relax late Friday. As of current, the forecast continues to advertise seas and winds below Small Craft Advisory criteria, but conditions will be close. On Sunday, a slightly stronger system will approach the region with an area of low pressure moving across inland South Carolina. Small Craft Advisories may be needed with this third system and directly after into Monday morning. Rip Currents: Winds will be out of the northeast with a 1 - 3 ft swell forecast across the area. There will likely be some gusts with the winds, but overall gusts will remain in the 15 to 20 kt range while wave period will be around 8 seconds. Given this, have kept the risk of rip currents low for Wednesday and Thursday. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...NED SHORT TERM...Haines LONG TERM...Haines AVIATION...NED/Haines MARINE...NED/Haines
Hazardous Weather Outlook National Weather Service Charleston SC 322 AM EDT Tue Apr 25 2023 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-260730- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 322 AM EDT Tue Apr 25 2023 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
Special Weather Statement
National Weather Service Charleston SC
625 PM EDT Tue Apr 25 2023
GAZ137-140-141-252300-
Inland McIntosh-Coastal McIntosh-Long-
625 PM EDT Tue Apr 25 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH AND LONG
COUNTIES...
At 625 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Tibet, moving southeast at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Darien, Tibet, Townsend, Crescent, Carnigan, Eulonia, Pine Harbor,
and Valona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3134 8147 3134 8148 3145 8162 3147 8161
3151 8166 3154 8166 3155 8169 3167 8160
3154 8128 3133 8145
TIME...MOT...LOC 2225Z 304DEG 15KT 3156 8159
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
BSHThe Jacksonville radar (KJAX), 120 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A McIntosh County emergency manager reported 0.75 inch size hail.
A McIntosh County emergency manager reported multiple trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093620, 1093622.